Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 4, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 30, 2002, 9:16 PM MDT for Goshen County, Wyoming. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2002, 9:16 PM MDT (03:16 UTC)
- Expired
- Apr 30, 2002, 9:45 PM MDT
- In force
- 29 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Goshen County, WY
The radar
The Cheyenne radar (KCYS), 98 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 9:30 PM MDT | Hail 0.88 | Torrington, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 2919 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 010316 SVRCYS WYC015-010345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 915 PM MDT TUE APR 30 2002 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GOSHEN COUNTY IN SOUTHEAST WYOMING THIS INCLUDES THE CITY OF TORRINGTON * UNTIL 945 PM MDT * AT 911 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF TORRINGTON...MOVING NORTHEAST AT 20 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4192 10455 4181 10407 4204 10408 4211 10440 JR WCJIN-WYSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:15 PM MDT, 6 hours 1 minute earlier.
Area forecast discussion, Apr 30, 3:15 PM MDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
315 PM MDT TUE APR 30 2002
18 UTC MESO-ETA CONTINUES TO DESTABLIZE SOUTHEAST CORNER WY AND
SOUTHERN NEB PANHANDLE WITH 45-50 DEWPOINTS SPREADING TO EAST SLOPES
LARAMIE RANGE. BELIEVE WILL BE LUCKY TO GET THEM TO WY/NEB BORDER.
ALSO...AXIS OF BEST INSTABILITY PLACED TOO FAR TO WEST. STILL BELIEVE
GREATEST RISK IN SOUTHERN PANHANDLE...POSSIBLY FROM TORRINGTON-PINE
BLUFFS EASTWARD. 18 UTC RUC40 LOOKED TOO DRY WITH DEWPOINTS BUT IT
ALSO PLACED INSTABILITY AXIS WELL TO WEST. TEMPS IN SOUTHERN
PANHANDLE INCHING TOWARD 70F WITH MID 40S DEWPOINTS. MODELS CONTINUE
IDEA OF VORTICITY LOBE TOPPING RIDGE AND IMMEDIATELY UPSTREAM
INSTABILITY THIS EVENING. AFTER THIS EVENING...ATTENTION TURNS TO
WINTERLIKE WX. QPF PROGGED IN AREA DGW AND NORTHERN LARAMIE RANGE
LATE TNGT/WED MRNG MARGINALLY ENOUGH FOR SNW ADVSY AS PRECIP BY THEN
WILL BE SNOW. AS UPPER RIDGE...EXTENDING SOUTHEAST FROM
CWA...COLLAPSES LATE TONIGHT/WED...COOLER AIR SPREADS SOUTH. EXTREME
SOUTHERN PANHANDLE MAY STAY COLD RAIN OR A MIXTURE. PROGGED SOUNDING
OFF EARLIER MESO-ETA INDICATED POSSIBILITY SLEET SOUTHERN PANHANDLE
ROUGHTLY AROUND 15 UTC WED...BUT THREAT SHOULD BE SHORTLIVED AS
LAYER COOLS QUICKLY. CWA WILL BE UNDER INFLUENCE NORTHERN STREAM WED
EVENING WITH DRYING AIR AND DIMINISHING PRECIP. STILL SHEARING
VORTICITY LOBE ALONG BFF-RWL AT 06 UTC THU...WHICH COULD SLOW END OF
FLURRIES AND CLEARING MOUNTAINS OF SOUTHERN BORDER.
.CYS...
WY...WNTR WX ADVSRY LT TNGT/WED MRNG EAST-CENTRAL & NORTH LARAMIE
MTNS...ZNS 59..60..64.
NE...NONE.
COXIn the hours before
Local storm report, Apr 30, 7:21 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
721 PM MDT TUE APR 30 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0717 PM 6 SW HEMINGFORD NE 1.00 INCH HAIL
04/30/02 BOX BUTTELocal storm report, Apr 30, 7:40 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
740 PM MDT TUE APR 30 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
723 PM HEMINGFORD NE .88 INCH HAIL
04/30/02 BOX BUTTELocal storm report, Apr 30, 8:53 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
853 PM MDT TUE APR 30 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0843 PM LINGLE WY 1.75 INCH HAIL
04/30/02 GOSHENLocal storm report, Apr 30, 9:00 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
900 PM MDT TUE APR 30 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0856 PM 7 N TORRINGTON WY .75 INCH HAIL
04/30/02 GOSHENThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 6:08 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 37 min |
| Apr 30, 8:44 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 31 min |
| Apr 30, 9:20 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 25 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.